Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 74, NWS Pittsburgh, PA

August 10, 2004Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2004, 9:44 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 9:44 PM EDT (01:44 UTC)
Expired
Aug 11, 2004, 12:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 110146
FFWPBZ
PAC051-110445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 1245 AM EDT

* AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM VERY HEAVY RAIN WHICH HAS FALLEN OVER PORTIONS 
OF CENTRAL AND NORTHERN FAYETTE COUNTY. THE HEAVIEST RAIN HAS FALLEN 
IN A LINE FROM BROWNSVILLE TO WALTERSBURG TO CONNELLSVILLE TO INDIAN 
HEAD. ALMOST 2 INCHES OF RAIN HAS FALLEN OVER THESE AREAS IN THE 
PAST HOUR AND RAIN SHOULD CONTINUE TO FALL THROUGH 11PM. 

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4008 7938 3988 7942 3986 7991 4007 7987

$$
1 follow-up statement
000 
WGUS71 KPBZ 110242
FFSPBZ
PAC051-110430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 PM EDT TUE AUG 10 2004


...A FLASH FLOOD WARNING CONTINUES FOR FAYETTE COUNTY UNTIL 1245 AM 
EDT...


NOAA NATIONAL WEATHER SERVICE IS CONTINUING THE FLASH FLOOD WARNING 
FOR FAYETTE COUNTY PENNSYLVANIA UNTIL 1245 AM WEDNESDAY. 

SOME LOCATIONS BETWEEN BROWNSVILLE AND CONNELLSVILLE HAVE RECEIVED 
MORE THAN 2 INCHES OF RAIN THIS EVENING. EMERGENCY MANAGEMENT HAS 
REPORTED ROADS FLOODED IN THE CONNELLSVILLE AREA. 

NOAA NATIONAL WEATHER SERVICE RADAR SHOWS ANOTHER BAND OF HEAVY RAIN 
SHOWERS CAN BE MOVING EASTWARD ACROSS THE HARDHIT AREAS OF NORTHERN 
FAYETTE COUNTY BETWEEN 11 PM AND MIDNIGHT. SO ADDITIONAL LOCATIONS 
CAN GET FLOODING BEFORE 1245 AM WEDNESDAY. 

TRAVELERS...NEVER GO THROUGH FLOOD WATERS. IT IS HARD TO JUDGE THE 
DEPTH OF THE MUDDY WATER...AND THE AMOUNT OF DEBRIS RUNNING IN 
IT...PARTICULARLY IN THE DARK OF NIGHT. SEEK HIGHER GROUND. 

STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE. 
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:43 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 10, 7:43 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT TUE AUG 10 2004

.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)...
MADE UPDATE TO DROP MENTION OF SEVERE THUNDERSTORM WATCH. PER RADAR
DATA AND LATEST RUC MODEL RUN...THERE IS STILL A CHANCE OF
THUNDERSTORMS UNTIL LATE EVENING. AFTER THAT A SLIGHT CHANCE OF
SHOWERS WITH PATCHY FOG TOWARD DAWN.

18Z ETA MODEL RUN SHOWED ANOTHER BAND OF PRECIPITATION MOVING
THROUGH THE NEXT EMBEDDED SYSTEM ROTATING AROUND THE UPPER LOW OVER
EASTERN CANADA. THERE CAN BE AFTERNOON THUNDERSTORMS DUE TO DAYTIME
SURFACE HEATING INCREASING THE INSTABILITY. OTHERWISE EXPECT A
CHANCE OF SHOWERS INTO WEDNESDAY NIGHT.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 143 PM EDT TUE AUG 10 2004

AVIATION...
FRONTAL BOUNDARY MOVING TOWARD CWA.  THUNDERSTORMS ARE STARTING TO
POP UP AHEAD OF THE FRONT.  SPC HAS PUT THE NORTHEASTERN HALF OF THE
CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 8 PM .  ADDED TEMPO GROUPS
FOR THUNDER UNTIL THEN WITH GUSTY WINDS TO 40KT.

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
COLD FRONT IN CENTRAL OHIO IS SLOWLY MOVING EAST AND WELL SEE A
FROPA THIS EVENING. BEST INSTABILITY THIS AFTN AND EVENING PREFRONT.
ATTM SPC HAS OUR ENTIRE CWA IN SLIGHT RISK DAY ONE. H8 WINDS RUNNING
25 KTS AND H7 40KTS. UNIDIRECTIONAL WIND SO IT APPEARS MAIN THREAT
IS DAMAGING WINDS AND HAIL. SECONDARY FRONT COMES THRU ON WEDNESDAY
AS UPPER LOW REMAINS OVER THE CENTRAL GREAT LAKES.

LONG TERM (FRIDAY THROUGH TUESDAY)...
UPPER TROUGH AXIS REMAINS TO THE WEST OF CWA INTO FRIDAY. SO CHC
POPS CONTINUE. TROUGH FINALLY BEGINS TO LIFT OUT FRIDAY NIGHT AND ON
INTO SATURDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

SHORT TERM...11
Hazardous weather outlook, Aug 10, 11:22 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 AM EDT TUE AUG 10 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110915-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1122 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING FOR WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 10, 6:13 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     ST. CLAIRSVILLE         40.08N 80.90W
08/10/2004                   BELMONT            OH   SKYWARN SPOTTER

            LARGE TREES AND POWER LINES BLOWN DOWN.

0340 PM     HAIL             ST. CLAIRSVILLE         40.08N 80.90W
08/10/2004  0.75 INCH        BELMONT            OH   SKYWARN SPOTTER

&&

AWIPSUSR
Local storm report, Aug 10, 7:02 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     GREENSBURG              40.31N 79.54W
08/10/2004                   WESTMORELAND       PA   COUNTY EOC

            LARGE TREES AND POWER LINES BLOWN DOWN.

0640 PM     TSTM WND DMG     MORGANTOWN              39.64N 79.95W
08/10/2004                   MONONGALIA         WV   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0650 PM     TSTM WND DMG     5 E MORGANTOWN          39.64N 79.86W
08/10/2004                   MONONGALIA         WV   COUNTY EOC

&&

AWIPSUSR
Local storm report, Aug 10, 7:09 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 W BRUCETON MILLS      39.66N 79.68W
08/10/2004  1.25 INCH        PRESTON            WV   SKYWARN SPOTTER

0650 PM     TSTM WND DMG     5 E MORGANTOWN          39.64N 79.86W
08/10/2004                   MONONGALIA         WV   SKYWARN SPOTTER

            LARGE TREES AND POWER LINES DOWN.

0650 PM     HAIL             5 E MORGANTOWN          39.64N 79.86W
08/10/2004  1.00 INCH        MONONGALIA         WV   SKYWARN SPOTTER

&&

AWIPSUSR
Local storm report, Aug 10, 7:17 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 S UNIONTOWN           39.83N 79.72W
08/10/2004  0.75 INCH        FAYETTE            PA   SKYWARN SPOTTER

&&

AWIPSUSR
Special weather statement, Aug 10, 7:56 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EDT TUE AUG 10 2004

MDZ001-110054-
GARRETT MD-
756 PM EDT TUE AUG 10 2004

...STRONG THUNDERSTORMS MOVING INTO NORTHERN GARRETT COUNTY...

AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE NORTHERN HALF OF
GARRETT COUNTY. THESE STORMS ARE MOVING TO THE EAST NORTHEAST AT 30
MPH. EXPECT WIND GUSTS TO 40 MPH...HAIL...VERY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS. LOCATIONS IN
THE PATH INCLUDE...FRIENDSVILLE...ACCIDENT...GRANTSVILLE AND MCHENRY.
Special weather statement, Aug 10, 8:20 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT TUE AUG 10 2004

PAZ032-110117-
FAYETTE PA-
820 PM EDT TUE AUG 10 2004

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH FAYETTE COUNTY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH FAYETTE COUNTY.
THESE STORMS ARE MOVING NORTHEAST AT 25 MPH. EXPECT WIND GUSTS TO 40
MPH...HAIL...VERY HEAVY DOWNPOURS AND LIGHTNING STRIKES. LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE...MASONTOWN...GRINDSTONE AND
UNIONTOWN.

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.